Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 160, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 6:16 PM EDT for Branch County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 6:16 PM EDT (22:16 UTC)
- Expired
- Oct 24, 2001, 7:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 6:30 PM EDT | Thunderstorm Wind | Sherwood, MI | Law enforcement reported large power poles down with damage to roofs on a barn and an outbuilding. |
| Oct 24, 6:35 PM EDT | Thunderstorm Wind | Coldwater, MI | Law enforcement reported trees down and a barn destroyed near Coldwater. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
378 WUUS53 KIWX 242216 SVRFWA MIC023-242300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 616 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN MICHIGAN * UNTIL 700 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF BRONSON...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... COLDWATER QUINCY A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:30 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 24, 3:30 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001
SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.
.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA
RESIn the hours before
Local storm report, Oct 24, 5:33 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BUCHANON MI WIND DAMAGE
10/24/01 BERRIEN TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0400 PM NILES MI WIND DAMAGE
10/24/01 BERRIEN TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Oct 24, 5:37 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM PARK SHR RESORT MI WIND DAMAGE
10/24/01 CASS *** 1 INJ ***
TREE FELL DOWN ONTO CAR AT
DIAMOND LAKE. REPORTED
BY HAM RADIO OPERATOR.Local storm report, Oct 24, 5:40 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM CASSOPOLIS MI WIDESPREAD WIND DAMAGE
10/24/01 CASS COUNTYWIDE
0440 PM 2 N NORTH WEBSTER IN .75 INCH HAIL
10/24/01 KOSCIUSKO REPORTED AT THE SYRACUSE
NWS FORECAST OFFICELocal storm report, Oct 24, 5:49 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM 2 W CONVERSE IN 1 INCH HAIL
10/24/01 MIAMI REPORTED BY STORM
SPOTTER.Local storm report, Oct 24, 6:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0401 PM KEWANNA IN WIND DAMAGE
10/24/01 FULTON TREES DOWN. REPORTED BY
SHERIFF.Special weather statement, Oct 24, 6:13 PM EDT, 3 minutes before
INZ003>005-012>016-020-022>024-MIZ077-078-242245- SPECIAL WEATHER STATEMENT... NATIONAL WEATHER SERVICE NORTHERN INDIANA 513 PM EST WED OCT 24 2001 CORRECTED TO ADD MICHIGAN WATCH ...PORTIONS OF TORNADO WATCH 797 AND 799 HAVE BEEN CANCELLED... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE FOLLOWING COUNTIES AND THE TORNADO WATCH FOR THESE COUNTIES HAS BEEN CANCELLED... IN MICHIGAN...BERRIEN AND CASS IN INDIANA...LA PORTE...ST JOSEPH...ELKHART...STARKE...MARSHALL... KOSCIUSKO...PULASKI...FULTON...WABASH...MIAMI...CASS...AND WHITE. SEVERE WEATHER IS NO LONGER EXPECTED OVER THESE COUNTIES. RES
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 4:46 PM EDT | Tornado Warning | IWX | Berrien, Cass | 59 min |
| Oct 24, 5:34 PM EDT | Tornado Warning | IWX | Saint Joseph | 46 min |
| Oct 24, 6:28 PM EDT | Tornado Warning | IWX | Hillsdale | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.